New Mexico, 2006

Flash Flood in New Mexico, August 17, 2006

August 17, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 17, 2:22 AM MST, 10 hours 58 minutes earlier.

Area forecast discussion, Aug 17, 2:22 AM MST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 AM MDT THU AUG 17 2006

.SYNOPSIS...
MOIST AND UNSTABLE AIR MASS WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HEAVIEST RAINFALL WILL
BE MAINLY MOUNTAINS AND LOWLANDS EAST OF RIO GRANDE. LOCALIZED
FLOODING POSSIBLE FROM ANY STORMS THAT MAY FORM. MOISTURE WILL
REMAIN IN THE REGION THROUGH SUNDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. DRIER CONDITIONS POSSIBLE FOR THE FIRST
PART OF NEXT WEEK AS MOISTURE SHIFTS WEST AND HIGH PRESSURE BUILDS
OVER THE REGION.

&&

.DISCUSSION...
WITH RAINS HAVING ENDED AND SKIES CLEARED OVER PORTIONS OF THE
FORECAST AREA EARLY THIS MORNING...SATURATED GROUND
CONDITIONS...LIGHT WINDS AND HIGH RELATIVE HUMIDITY MAY LEAD TO
SOME PATCHY EARLY MORNING FOG OR A LOW STRATUS CLOUD DECK TO FORM
DURING THE MORNING HOURS. BY MID DAY THE FOG WILL BE GONE AND
SCATTERED SHOWERS AND THUNDERSTORMS WILL START TO FORM AGAIN.

THE MAIN AXIS OF THE MOISTURE PLUME AND THE UPPER LOW THAT
TRIGGERED YESTERDAYS STORMS IS SHIFTING TO THE EAST. STORMS MAY
NOT BE AS WIDESPREAD OR NUMEROUS AS THE PREVIOUS DAYS. HOWEVER
PLENTY OF MOISTURE REMAINS TO FUEL NEW SHOWERS AND THUNDERSTORMS
TODAY AND WITH CLEARING SKIES...DAY TIME HEATING MAY BE ENOUGH TO
GET THUNDERSTORMS GOING TODAY. WITH THE EASTWARD SHIFT OF THE
MOISTURE PLUME...THE HEAVIEST RAIN EVENTS WILL BE MOUNTAINS AND
LOCATIONS ALONG AND MAINLY EAST OF THE RIO GRANDE. WITH THE
SATURATED CONDITIONS ACROSS THE AREA...EVEN MODERATE RAIN SHOWERS
MAY CAUSE SOME LOCALIZED FLOODING. WILL EXTEND THE FLASH FLOOD
WATCH ANOTHER 24 HOURS TO EARLY FRIDAY MORNING FOR THE ENTIRE
FORECAST AREA.

MODELS PROJECT THE MAIN AXIS OF THE MOISTURE PLUME TO REMAIN
MAINLY EAST ON FRIDAY BUT IT WILL THEN SHIFT BACK OVER THE FORECAST
AREA ON SATURDAY AS THE HIGH TO THE EAST STRENGTHENS AND A WEAK
EASTERLY WAVE APPROACHES THE REGION. SCATTERED SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAINFALL WILL BE POSSIBLE THROUGH
SUNDAY WITH THE ABUNDANT MOISTURE REMAINING IN THE REGION.

BY MONDAY THE AREA MAY BEGIN TO GET A BREAK FROM ALL THE RAIN AS
MOISTURE PLUME SHIFTS FURTHER WEST INTO ARIZONA AND A HIGH BEGINS
TO BUILD OVER THE STATE. THE DRYING TREND CONTINUES ON TUESDAY
THROUGH NEXT THURSDAY WITH MAINLY ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED. TEMPERATURES WILL WARMER AS WELL.

&&

.AVIATION...VALID 17/12Z-18/12Z
GENERALLY VFR CONDITIONS. PATCHY EARLY MORNING FOG POSSIBLE WITH
VSBY REDUCED 2 SM AT TIMES. SCATTERED AFTERNOON AND NIGHT TIME
TSTMS WILL PRODUCE AREAS OF IFR/MVFR FOR CIGS/VSBY NEAR STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  72  91  69  92 /  40  40  40  40  30
SIERRA BLANCA TX        79  64  83  65  85 /  40  40  40  40  30
LAS CRUCES              87  72  91  68  92 /  40  40  40  40  30
ALAMOGORDO              90  71  92  65  92 /  40  40  40  40  30
CLOUDCROFT              67  50  67  49  70 /  40  40  50  50  40
TRUTH OR CONSEQUENCES   87  69  87  65  89 /  40  40  40  40  30
SILVER CITY             80  61  81  57  81 /  40  40  40  40  30
DEMING                  88  67  89  65  90 /  40  40  40  40  30
LORDSBURG               89  67  90  65  89 /  40  40  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TXZ 055>056 NMZ 022>025-030>032

04
Hazardous weather outlook, Aug 17, 9:35 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT THU AUG 17 2006

NMZ022>025-030>032-TXZ055-056-180000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY FRIDAY MORNING FOR
FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. HEAVY
RAIN WILL OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME MONDAY AND BEYOND.
HEAVY RAINFALL AND FLOODING POTENTIAL WILL CONTINUE THROUGH AT LEAST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

The radar

The El Paso radar (KEPZ), 185 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 17, 1:20 PM MST to 3:00 PM MST
Where
Grant County, Hurley
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
32.739, -108.382 (the zone’s center; the record gives no point)

A slow moving thunderstorm dropped 3.23 inches of rain on Hurley, with more than 2 inches falling within 20 minutes. Two to three feet of water covered the south end of town which had to be closed off.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530619.